|wasting question (lipodystrophy)
Mar 8, 2003
I am newly diagnosed hiv positive. My viral load is 1300, so my doctor has suggested we not start meds quite yet. He said that I may not need to be on meds for a long time.
My question is this: is lipodystrophy a result of medications or hiv. Of all the things I've read, the prospect of this condition is what troubles me most. I work out regularly and am proud of my body. I know it sounds vain, but facial wasting and buttocks wasting scares the hell out of me. Is this condition inevitable with and without medication? Thanks for your response, and for being such a great resource.
Response from Ms. Fields-Gardner
Predictions on how many people will experience noticable changes at an age earlier than they might be expected vary widely. Because chronic HIV infection predisposes to such changes it may be helpful to limit other factors that can add to the risk for such problems.
There are a lot of things that may contribute to body changes, some of which you have control over and some you may not. While HIV infection itself can start a cascade of hormonal changes that may predispose to body changes, there are other factors. It will be worth looking into dealing with those that you can most immediately. Keeping a stable weight is very important along with a good exercise and diet routine. In addition, smoking and drinking are risk factors and should be curbed. Doing things you would do to stay healthy, such as getting enough sleep, dealing with stress, and avoiding infections (food, flu, others) whenever possible may help.
Research is ongoing to gain a clear picture of the causes and potential treatments for body shape changes with much promise for some answers to slowing, stopping, and reversing the problems. Ideas are likely to change during the next few years, so stay tuned and keep asking!
HOw can I avoid lipodystrophy
- Are Red Spots An Early Sign Of HIV?
- Chances Of Catching HIV From Sex With A Prostitute
- Blisters After Sucking Penis Worried I Have HIV
- Itchy Red Spots After Touching Blood Sign Of HIV AIDS
- Sore Throat After Vaginal Sex With Condom Does It Mean I Have HIV
- Tingling Lips After Swallowing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.